Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Pocatello, ID

June 28, 2016Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 28, 2016, 4:45 PM MDT for Fremont County, Idaho. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 4:45 PM MDT (22:45 UTC)
Expired
Jun 28, 2016, 5:11 PM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 193 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:48 PM MDTHAIL 0.75Island Park, IDTIME ESTIMATED FROM RADAR
Jun 28, 4:48 PM MDTHAIL 1Island Park, IDTIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS55 KPIH 282245
SVRPIH
IDC043-282330-
/O.NEW.KPIH.SV.W.0012.160628T2245Z-160628T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
445 PM MDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FREMONT COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 530 PM MDT

* AT 445 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR PONDS LODGE...OR 14 MILES
  SOUTH OF HENRYS LAKE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ISLAND PARK VILLAGE...PONDS LODGE...LAST CHANCE...MACKS INN...
  NORTHERN ISLAND PARK RESERVOIR...
  BIG SPRINGS AND HARRIMAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4431 11143 4456 11146 4460 11124 4458 11123
      4457 11118 4456 11118 4453 11113 4452 11114
      4449 11112 4447 11105 4431 11105
TIME...MOT...LOC 2245Z 269DEG 20KT 4444 11131 

$$

AD/MESSICK
1 follow-up statement
269 
WWUS55 KPIH 282311
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
511 PM MDT TUE JUN 28 2016

IDC043-282320-
/O.CAN.KPIH.SV.W.0012.000000T0000Z-160628T2330Z/
FREMONT ID-
511 PM MDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM...ALONG WITH
FREQUENT LIGHTNING.

LAT...LON 4431 11143 4456 11146 4460 11124 4458 11123
      4457 11118 4456 11118 4453 11113 4452 11114
      4449 11112 4447 11105 4431 11105
TIME...MOT...LOC 2306Z 269DEG 20KT 4444 11111 

$$

AD/MESSICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:01 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 28, 2:01 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT TUE JUN 28 2016

.SHORT TERM...Tonight through Thursday night. A line of weak
convection has developed from the middle of the Arco Desert
stretching east toward Jackson WY. Reflectivities remain weak so
do not expect much rain to reach ground. Have already stretched
meager pops west toward the I-15 corridor for the
afternoon/evening. Models including hi-res HRRR and RAP continue
to struggle with placement of convection through the evening, with
best guesses highlighting areas along divide. With current
convection in mind believe that models are placing focus area too
far north, especially considering current trajectories
extrapolated from wv sat imagery motion and drier air mass
advecting through central mtns at this time. Regardless have kept
very low mention of pops these areas. Difficulty in pinpointing
areas of convection continues into Wednesday. Moisture surging
north through southern NV/UT may be able to reach southern
highlands by tomorrow. GFS and NAM both continue to increase mid
level moisture levels that area compared to remainder of SE Idaho
Wednesday and Thursday. However they both also maintain broad
area of mid level instability spreading further north across
central mountains and along divide. Therefore cannot rule out
isolated thunderstorms elsewhere. Higher terrain should be focus
point for initiation and have kept Snake Plain areas drier.

.LONG TERM...Friday through Tuesday. GFS continuing trend to
weaken upper ridge through the holiday weekend and early next
week. Southwest flow with some mid level moisture still in place
for Friday and Saturday and have left mainly isolated
thunderstorms most areas both afternoon and evening. Shortwave
drives through the northern tier states Saturday night into
Sunday per GFS. EC a little bit slower and more amplified. In both
cases however, surface gradient both Sunday and Monday weaker than
in previous runs. Thus have backed off slightly on wind forecast
along with guidance trends. Cooling trend also not as pronounced
so have trended temps for the 4th slightly higher. DMH

&&

.AVIATION...Weak returns so far out of the ACCAS clouds this
morning, and models continue to keep convective activity away from
the terminals. There is a chance that KIDA and KPIH will see outflow
winds as the storms develop over the Eastern Highlands this
afternoon/evening, but not enough certainty as to when/where storms
will develop. Hinsberger

&&

.FIRE WEATHER...Isolated dry thunderstorms should continue through
the early evening hours. Locally gusty outflow winds are possible.
Afternoon thunderstorms will increase in coverage over the next
couple days as monsoon moisture makes its way into the area. By
Thursday we should see scattered thunderstorm coverage across the
area with little to no precipitation. Min RH values will start off
in the low to mid teens and gradually increase through the weekend
as monsoonal moisture becomes better established. Trajectory of
upper shortwave has shifted further to the north Sunday and beyond
meaning less wind and less chances for thunder. Models though are
still lacking consistency just yet, so made only minor changes to
extended periods. Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jun 28, 3:37 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT TUE JUN 28 2016

IDZ019-282230-
UPPER SNAKE HIGHLANDS ID-
337 PM MDT TUE JUN 28 2016

...FREQUENT LIGHTNING GUSTY WINDS AND SMALL HAIL FOR NORTHERN CLARK
AND NORTHWESTERN FREMONT COUNTIES UNTIL 430 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES SOUTH OF LIMA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH SMALL HAIL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SPENCER...KILGORE...EDIE SCHOOL...MONIDA PASS...
SHERIDAN RESERVOIR AND HUMPHREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4452 11210 4456 11189 4456 11187 4451 11183
      4454 11173 4444 11165 4411 11278 4423 11284
      4423 11281 4436 11281 4448 11252 4445 11239
      4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 2135Z 245DEG 29KT 4429 11274

AD/MESSICK
Special weather statement, Jun 28, 4:19 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
419 PM MDT TUE JUN 28 2016

IDZ019-282315-
UPPER SNAKE HIGHLANDS ID-
419 PM MDT TUE JUN 28 2016

...STRONG THUNDERSTORM WINDS AND HAIL FOR NORTHEASTERN CLARK AND
CENTRAL FREMONT COUNTIES UNTIL 515 PM MDT...

AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF IDMON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
IDMON...PONDS LODGE...LAST CHANCE...ISLAND PARK RESERVOIR...SHOTGUN
VILLAGE...MESA FALLS STATE PARK AND HARRIMAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4422 11240 4436 11193 4441 11174 4444 11165
      4454 11172 4455 11171 4444 11109 4414 11109
TIME...MOT...LOC 2217Z 273DEG 33KT 4432 11177

AD/MESSICK
Special weather statement, Jun 28, 4:32 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
432 PM MDT TUE JUN 28 2016

IDZ019-282330-
UPPER SNAKE HIGHLANDS ID-
432 PM MDT TUE JUN 28 2016

...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHEASTERN CLARK AND NORTHWESTERN FREMONT COUNTIES UNTIL 530 PM
MDT...

AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPENCER...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SPENCER...KILGORE...SHERIDAN RESERVOIR AND HUMPHREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4457 11224 4454 11222 4454 11214 4452 11210
      4454 11207 4453 11203 4455 11203 4454 11198
      4456 11195 4456 11187 4451 11183 4453 11180
      4453 11176 4454 11174 4454 11172 4444 11165
      4429 11218 4457 11227
TIME...MOT...LOC 2231Z 262DEG 31KT 4436 11209

AD/MESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:37 PM MDTSpecial Weather StatementPIHClark53 min
Jun 28, 4:19 PM MDTSpecial Weather StatementPIHFremont56 min
Jun 28, 4:32 PM MDTSpecial Weather StatementPIHClark58 min
Jun 28, 5:34 PM MDTSpecial Weather StatementPIHOneida56 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.